Alloveda Liver Update: Age-related changes with hepatotoxicity of paracetamol |
News and Updates
eMediNexus Coverage from: 
Alloveda Liver Update: Age-related changes with hepatotoxicity of paracetamol

0 Read Comments                

Paracetamol is one of the first-line analgesic therapy for non-malignant pain. The use of paracetamol is restricted by its potential because of hepatotoxicity. Paracetamol is the most studied agent that causes hepatotoxicity due to its clinical importance and its dose-dependent hepatotoxicity in animals and humans. 

In old age, there is a rise in disease and medications might provide relief but the occurrence of serious adverse drug reactions (ADRs) increases with increasing age. It also increases after controlling the increased medication use. In older adults, most ADRs, which includes drug-induced liver injury (DILI), are also dose-related. The age-related changes in pharmacokinetics and pharmacodynamics, along with the increased interindividual variation of optimal dose selection are a big challenge for older individuals. The most significant pharmacokinetic change is associated with the decreased hepatic mass, uptake, and blood flow and decreased renal function, impaired clearance of many drugs and their metabolites.

The age-related reduction in liver size is documented to be of 25 to 35%. The main age-related change in the liver physiology is a considerable amount of reduction in blood flow of approximately 40%.   This has been postulated because of leukocyte accumulation in the sinusoids and narrowing of sinusoidal lumens due to pseudo-capillarisation and dysfunction of the liver sinusoidal endothelial cells (LSECs).

Paracetamol overdose has the potential to cause liver damage and even liver failure. It causes dose-dependent hepatotoxicity via the metabolic bioactivation of the parent drug to toxic metabolites. Paracetamol-induced hepatotoxicity might be a part of Kupffer cell activation resulting in the release of a wide range of proinflammatory mediators that are further capable of causing hepatic damage. Inflammation due to the bacterial or viral infection is also identified as a risk factor for paracetamol hepatotoxicity along with liver disease. Ageing and frailty are related to loss of reserves and increased vulnerability. 

Paracetamol overdose is associated with three main clinical stages. The first stage lasts for around 24 hours and includes symptoms such as nausea, vomiting and abdominal pain with slight elevation in serum liver enzyme concentrations. The second stage is from 24–72 hours that includes the elevation of serum aspartate aminotransferase (AST) and alanine aminotransferase (ALT) concentrations due to the damaged hepatocytes. Serum ALT and total bilirubin are the most common biomarkers to detect and manage hepatocellular injury.

Early intervention in paracetamol induced liver injury is essential to prevent progression to acute liver failure. Optimal pharmacotherapy is fixed when the pharmacokinetics and pharmacodynamics of the drug are well understood. Thus, optimising the efficacy and safety of medication use in older adults is very important.

Source: Mitchell SJ, Kane AE, Hilmer SN. Age-related changes in the hepatic pharmacology and toxicology of paracetamol. Curr Gerontol Geriatr Res. 2011; 2011:624156. doi:10.1155/2011/624156

To comment on this article,
create a free account.
Sign Up to instantly read 30000+ free Articles & 1000+ Case Studies
Create Account

Already registered?

Login Now